Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 171, NWS Pueblo, CO

July 25, 2017Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 25, 2017, 4:55 PM MDT for Pueblo County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 4:55 PM MDT (22:55 UTC)
Expired
Jul 25, 2017, 5:33 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 47 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3002 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS55 KPUB 252255
SVRPUB
COC101-252345-
/O.NEW.KPUB.SV.W.0171.170725T2255Z-170725T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
455 PM MDT TUE JUL 25 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Pueblo County in southeastern Colorado...

* Until 545 PM MDT

* At 455 PM MDT, a severe thunderstorm was located near Salt Creek,
  or 7 miles south of Pueblo, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale,
  Pueblo West and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 10463 3814 10482 3846 10469 3830 10417
TIME...MOT...LOC 2255Z 224DEG 17KT 3816 10463 

HAIL...0.75IN
WIND...60MPH
 
$$

Hodanish
3 follow-up statements
456 
WWUS55 KPUB 252309
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
509 PM MDT TUE JUL 25 2017

COC101-252345-
/O.CON.KPUB.SV.W.0171.000000T0000Z-170725T2345Z/
Pueblo CO-
509 PM MDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN PUEBLO COUNTY...

At 507 PM MDT, a severe thunderstorm was located over Salt Creek, or
near Pueblo, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

The strongest winds were likely occurring in the Blende area 
extending northeastward towards the pueblo Depot. 

Locations impacted include...
Pueblo, Boone, Salt Creek, Blende, Avondale, Pueblo Depot, Pueblo
West and Pueblo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 10460 3819 10474 3846 10469 3830 10417
TIME...MOT...LOC 2307Z 224DEG 17KT 3820 10458 

HAIL...0.75IN
WIND...60MPH
 
$$

Hodanish
587 
WWUS55 KPUB 252324
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
524 PM MDT TUE JUL 25 2017

COC101-252345-
/O.CON.KPUB.SV.W.0171.000000T0000Z-170725T2345Z/
Pueblo CO-
524 PM MDT TUE JUL 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN PUEBLO COUNTY...

At 524 PM MDT, a severe thunderstorm was located over Blende, or near
Pueblo, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pueblo, Boone, Salt Creek, Blende, Avondale, Pueblo Depot and Pueblo
West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 10440 3828 10472 3846 10469 3830 10417
TIME...MOT...LOC 2324Z 224DEG 17KT 3826 10451 

HAIL...0.75IN
WIND...60MPH
 
$$

Hodanish
165 
WWUS55 KPUB 252333
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
533 PM MDT TUE JUL 25 2017

COC101-252342-
/O.CAN.KPUB.SV.W.0171.000000T0000Z-170725T2345Z/
Pueblo CO-
533 PM MDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUEBLO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3817 10440 3828 10472 3846 10469 3830 10417
TIME...MOT...LOC 2331Z 224DEG 17KT 3829 10447 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:54 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 25, 3:54 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
354 PM MDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 354 PM MDT Tue Jul 25 2017

...Thunderstorm chances increase for Wednesday...

Monsoon plume extends across the area with one wave rounding through
northern CO attm.  Another one is back across UT which will be
making its way eastward flattening the upper ridge some more and
providing another round of upper forcing across CO on Wednesday.
Thunderstorms activity today has been mostly in the scattered
coverage range over the mountains as most of the forcing is passing
to the north. With a little better shear today (though still in the
weak category) expect convection will be a tad stronger than past
few days, with heavy rain and small hail possible along with gusty
outflow winds up to 50 mph. Increasing flow aloft has also increased
storm motions which could serve to offset flash flood threat some.
Burn scars, especially the vulnerable ones such as Junkins and Hayden
will still need to be monitored closely.  Across the plains, surface
lee trof is advecting some higher dew points northward across the
far eastern counties...while some drying is occuring along the I-25
corridor. Best CAPE this afternoon will be across the far eastern
counties though with shears still relatively weak threat looks
marginal. Once the shortwave passes, a cold front, likely enhanced
by thunderstorm outflows, will move through the plains this evening
and could see a strong to marginally severe storm along it, mainly
north of a line from Colorado Springs, to La Junta to Lamar.

Dew points will increase behind the front for Wednesday across the
plains and with upslope flow and monsoon plume over the area,
thunderstorms will be likely for the mountains and adjacent plains.
Both 12z GFS and NAM12 were moving thunderstorms off into the
southeast plains during the late afternoon and evening...however 18z
NAM12 has backed off considerably with atmos looking more stable and
front farther south across NM. Will play highest pops across the
southeast mountains and I-25 corridor for now.  Later shifts may end
up decreasing pops across the southeast plains if this trend
continues. For the mountains however concerns will revolve primarily
around flash flood threat on burn scars. -KT

.LONG TERM...(Wednesday night through Tuesday)
Issued at 354 PM MDT Tue Jul 25 2017

Not many adjustments required from previous meteorological
reasoning as somewhat active meteorological pattern(typical for
this time of year) is still anticipated over the CWFA during the
longer term.

Main meteorological concerns during the longer term continue to
be pops, heavy rain/flash flood potential, intensity of storms
and temperatures.

Latest forecast model soundings, computer simulations and PV
analysis still suggest that a relatively deep moist airmass(with
projected precipitable waters generally running in the 100% to
150% of average range) will prevail over the forecast district
from Wednesday evening into early next week, allowing for the
potential of locally heavy rain, localized flash flooding
issues(especially over recent burn scars and higher terrain
locations) as well as intense storm potential at times. As
always, WFO Pueblo will monitor closely and issue hydro/severe
products as needed.

At this time, it appears that the highest potential for more
widespread precipitation over many sections of the forecast
district during the longer term should be realized from
Wednesday evening into Thursday and then again by later this
weekend.

Projected maximum temperatures during the longer term are still
expected to run near to a category or so below late July
climatological averages over most locations, while projected
minimum temperatures should continue above late July
climatological averages.

Finally, continued generally low-grade gradient winds and low-
grade fire weather conditions are projected to continue over the
forecast into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 354 PM MDT Tue Jul 25 2017

VFR conditions expected at the TAF sites for the most part.
Scattered thunderstorms will continue across the mountains and
develop along a southward moving front across northern portions of
the southeast plains this evening.  Localized MVFR Cigs/VIS in TSRA
will be possible with the stronger cells along with gusty outflow
winds up to 40 kts.  North winds with the front will pass through
KCOS close to 00z with a brief window of 15-25 kt gusts...which will
progress southward into the PUB area by 01-02z timeframe.
Thunderstorms will diminish for most areas by 06z though some
lingering showers may continue along the Contdvd, particularly
across northern areas.  Wednesday will start off cooler and more
stable across the plains...with winds shifting around from the
northeast then east.  Another round of thunderstorms will develop
across the mountains and spread off into the I-25 corridor during
the afternoon producing erratic wind gusts up to 40 kts and MVFR
cigs/vis.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jul 25, 11:16 AM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Tue Jul 25 2017

COZ058>089-093>099-261730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Tue Jul 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered afternoon and evening thunderstorms are expected across
the mountains today, with isolated to scattered thunderstorms
across the plains. The main threat with thunderstorms today will
be locally heavy rainfall, wind gusts up to 50 mph and lightning.
Some brief small hail up to the size of dimes will also be
possible with some of the stronger storms. Localized flash
flooding will be a risk on area burn scars should they be
impacted by a stronger storm.

One or two storms over the eastern plains north of a line from
Colorado Springs to La Junta to Lamar could briefly reach severe
limits late this afternoon through this evening producing hail up
to 1 inch in diameter and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Increased thunderstorm activity and coverage remains on tap
for Wednesday through Friday. Thunderstorm chances are then
expected to slowly taper off and retreat to the higher terrain
once again through the weekend and into early next week. Any
storms that develop may produce gusty winds, heavy rainfall and
lightning.

There will also be an increased concern for the potential of
flash flooding in the Wedensday through Friday timeframe,
especially across burn scars, urban areas and other areas near
the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across most of southern
Colorado.

31/31

In the hours before

Special weather statement, Jul 25, 4:41 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
441 PM MDT TUE JUL 25 2017

COZ098-252315-
Lamar Vicinity/Prowers County CO-
441 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS COUNTY UNTIL
515 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

There are reports of a couple of trees blown down on the southside
of Lamar.

Locations impacted include...
Lamar and Granada.

LAT...LON 3790 10259 3806 10271 3825 10245 3803 10226
TIME...MOT...LOC 2240Z 235DEG 9KT 3803 10258

Hodanish
Local storm report, Jul 25, 4:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
446 PM MDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 S LAMAR               38.05N 102.61W
07/25/2017                   PROWERS            CO   PUBLIC

            SEVERAL TREES HAVE BLOWN OVER.

&&
Special weather statement, Jul 25, 4:48 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT TUE JUL 25 2017

COZ086-252315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
448 PM MDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 515
PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pueblo Reservoir, or 10 miles southwest of Pueblo,
moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende and Pueblo West.

LAT...LON 3802 10467 3813 10485 3843 10465 3827 10437
TIME...MOT...LOC 2247Z 216DEG 14KT 3814 10471

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:32 PM MDTAreal Flood AdvisoryPUBChaffee, Saguache118 min
Jul 25, 4:41 PM MDTSpecial Weather StatementPUBProwers34 min
Jul 25, 4:48 PM MDTSpecial Weather StatementPUBPueblo27 min
Jul 25, 5:06 PM MDTSpecial Weather StatementPUBFremont24 min
Jul 25, 5:14 PM MDTSpecial Weather StatementPUBKiowa91 min
Jul 25, 5:33 PM MDTSpecial Weather StatementPUBSaguache87 min
Jul 25, 5:39 PM MDTSpecial Weather StatementPUBEl Paso51 min
Jul 25, 5:59 PM MDTSpecial Weather StatementPUBKiowa31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.